Wyoming, 2012

Wildfire in Wyoming, September 9 to 16, 2012

September 9 to 16, 2012 · NWS RIW · 1 event in 1 county or zone

The Sheep Herder Hill Fire started on the southeast side of Casper Mountain off of Circle Drive on Sunday, September 9. The wildfire was spread rapidly east and northeast by high temperatures, strong wind, and dry fuels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Sheep Herder Hill Fire started on the southeast side of Casper Mountain off of Circle Drive on Sunday, September 9. The wildfire was spread rapidly east and northeast by high temperatures, strong wind, and dry fuels. The afternoon that the blaze erupted was characterized by southwest wind gusting 30 to 40 mph and relative humidity of less than 10%. Structural damage from the fires began the first evening with at least 6 structures destroyed. By the following morning the fire had already consumed about 5,000 acres. The rapid rate of spread continued on September 10 with wind gusts again topping 30 mph for 7 hours during the afternoon and evening. A cold front swept across the fire site the evening of September 11. Cooler temperatures and a reprieve from the gusty southwest wind and low relative humidity followed frontal passage. As a result, containment of the fire began on September 12, with 100% containment achieved on the evening of September 16. A total of 15,556 acres burned. Many roads up Casper Mountain were closed for several days. Also, 38 residences, 23 outbuildings, and 5 vehicles were destroyed with an additional 2 residences damaged. In addition to property damage, the cost to fight the fire was estimated at around $4.5 to $5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 9, 2:12 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MDT SUN SEP 9 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

DRY AND WINDY CONDITIONS PRESENT ACROSS MUCH OF THE AREA THIS
AFTERNOON. SEVERAL LOCATIONS ARE EXPERIENCING CRITICAL FIRE WEATHER
CONDITIONS...WITH NUMEROUS LOCATIONS EXPECTED TO FOLLOW SUIT THROUGH
THE EVENING. HUMIDITY IS EXPECTED TO RECOVER WITH LOSS OF
DAYLIGHT...AND WIND IS EXPECTED TO WEAKEN THROUGH THE LATE EVENING
HOURS.

A SURGE OF MONSOONAL MOISTURE IS STILL ANTICIPATED ACROSS SOUTHWEST
WYOMING FOR MONDAY...THOUGH MODELS HAVE SIGNIFICANTLY WEAKENED THE
AMOUNT OF PRECIPITATION ASSOCIATED WITH THIS SURGE. WITH WEAKENED
PRECIPITATION EXPECTED...INCLUDED ISOLATED DRY THUNDERSTORMS ACROSS
ALL AREAS ANTICIPATING SHOWER ACTIVITY. THIS ALSO GOES ALONG WELL
WITH THE CONTINUED RED FLAG WARNING FOR AREAS OF WESTERN AND
SOUTHERN WYOMING FROM MONDAY AFTERNOON THROUGH MONDAY EVENING.
CONDITIONS AGAIN EXPECTED TO IMPROVE LATE MONDAY EVENING ACROSS
IMPACTED AREAS.

TUESDAY MAY ALSO SEE INCREASE FIRE BEHAVIOR AS A COLD FRONT MOVES
THROUGH THE AREA. A WEAKER SURGE OF MONSOONAL MOISTURE MAY GET INTO
SOUTHERN WYOMING AHEAD OF THE FRONT...TO HELP GENERATE ADDITIONAL
THUNDERSTORMS DURING THE AFTERNOON HOURS. OTHERWISE...THE COLD FRONT
WILL RESULT IN A SHARP WIND SHIFT...WITH NEAR CRITICAL DRY AND GUSTY
CONDITIONS TUESDAY AFTERNOON FOR WESTERN WYOMING.

WEDNESDAY WILL SEE A DRIER NORTHWEST FLOW DEVELOPING ACROSS THE
AREA. PORTIONS OF WESTERN AND SOUTHERN WYOMING MAY EXPERIENCE
INCREASED AFTERNOON WIND WITH LOWERING DAYTIME HUMIDITY. THIS
MAY...AGAIN...BRING CRITICAL FIRE BEHAVIOR ACROSS WESTERN WYOMING.
THE REMAINDER OF THE AREA IS EXPECTED TO HAVE LIGHT WIND THROUGH
WEDNESDAY AFTERNOON.

ALL AREAS OF CENTRAL AND WESTERN WYOMING WITH INCREASED FIRE
CONCERNS WILL CONTINUE TO BE MONITORED. PLEASE CHECK OUR FIRE
WEATHER PRODUCTS OFTEN FOR UPDATES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

A SHORTWAVE TROUGH MOVING THROUGH THE AREA WEDNESDAY NIGHT WILL BE
MOSTLY MOISTURE STARVED SO WIDESPREAD SHOWER ACTIVITY IS UNLIKELY.
A FEW SHOWERS ARE POSSIBLE OVER NATRONA COUNTY IN THE MOIST AIR
AHEAD OF THE WAVE INTO EARLY THURSDAY.  OTHERWISE...THE EXTENDED
FORECAST PERIOD WILL BE MAINLY DRY AS HIGH PRESSURE BUILDS OVER THE
WESTERN CONUS.  COOL AND DRY CONDITIONS WILL PREVAIL THURSDAY WITH
HIGH TEMPERATURES STRUGGLING TO REACH 70 OVER MOST OF THE AREA.
FRIDAY WILL SEE A RETURN OF WARMER TEMPERATURES AS THE RIDGE TAKES
HOLD.  WARMING TEMPERATURES AREA EXPECTED THROUGH SATURDAY WHEN THE
RIDGE BEGINS TO FLATTEN UNDER THE INFLUENCE OF THE NEST LARGE UPPER
TROUGH.  MODELS DISAGREE ON THE STRENGTH AND LOCATION OF THE TROUGH
WITH THE ECMWF DEVELOPING THE DEEPEST TROUGH WHICH WOULD BRING WINDY
CONDITIONS AND PRECIPITATION FOR SUNDAY.  LOW CONFIDENCE IN THE
EVOLUTION ANS IMPACTS ON SUNDAYS WEATHER BUT HAVE GONE WITH ISOLATED
SHOWERS AND THUNDERSTORMS IN THE WEST AND COOLER CONDITIONS FOR NOW.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH 18Z
MONDAY.   A COLD FRONT WILL MOVE INTO FAR WESTERN WYOMING AFTER 21Z
WITH SOME LIGHT SHOWER ACTIVITY BEHIND IT.  CLOUDS WILL INCREASE
ACROSS WESTERN WYOMING BEHIND THE FRONT BUT VFR CIGS WILL REMAIN.
SMOKE FROM WILDFIRES WILL CAUSE MVFR VSBY AT TIMES TO AREAS OF
WESTERN AND NORTHWESTERN WYOMING INCLUDING KJAC.  THUNDERSTORM
ACTIVITY WILL INCREASE OVER SOUTHERN AND WESTERN WYOMING WITH
ISOLATED STORMS OVER THE MOUNTAINS ELSEWHERE AFTER 18Z WITH A FEW
STORMS POSSIBLE IN THE WEST A BIT EARLIER. LOCAL MVFR CONDITIONS AND
GUSTY WIND TO 40KT CAN BE EXPECTED AROUND ANY STORMS THAT DO FORM.

&&

.FIRE WEATHER...

MUCH OF THE AREA WILL CONTINUE TO EXPERIENCE...OR DEVELOP CRITICAL
FIRE WEATHER BEHAVIOR THROUGH THIS AFTERNOON. CONDITIONS WILL
PERSIST INTO THE EVENING HOURS BEFORE WEAKENING. MONSOONAL MOISTURE
WILL BRING SOME SHOWER ACTIVITY ACROSS MUCH OF THE AREA
MONDAY...WITH THE POTENTIAL FOR DRY THUNDERSTORMS IN THE
AFTERNOON...AND INTO THE EARLY EVENING. A COLD FRONT IS EXPECTED TO
MOVE THROUGH THE AREA MONDAY NIGHT AND THROUGH TUESDAY MORNING. SOME
MOISTURE MAY BE PRESENT ACROSS SOUTHERN WYOMING ALONG WITH THE
FRONTAL PASSAGE TO BRING ANOTHER ROUND OF POTENTIALLY DRY
THUNDERSTORMS ACROSS THE AREA. MODELS HAVE ALSO BEGUN TO HINT AT
INCREASED AFTERNOON WIND ACROSS WESTERN WYOMING ON WEDNESDAY...WITH
DRY CONDITIONS EXPECTED. ALL SCENARIOS WILL CONTINUE TO BE
MONITORED. PLEASE CONTINUE TO CHECK OUR FIRE WEATHER PRODUCTS FOR
THE MOST UP TO DATE INFORMATION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT MONDAY
WYZ277-279>281-285>289-300-414>416.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING WYZ140-283.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
WYZ275-276-278.

&&

SHORT TERM...BRANHAM
LONG TERM...BERC
AVIATION...BERC
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Sep 9, 2:20 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT SUN SEP 9 2012

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
320 PM MDT SUN SEP 9 2012

...RED FLAG WARNINGS FOR MUCH OF WEST AND CENTRAL WYOMING THROUGH
9 PM MONDAY...

...FIRE WEATHER WATCH FOR UPPER GREEN RIVER BASIN AND NORTHERN BIG
HORN BASIN MONDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY DRY...WARM AND BREEZY CONDITIONS WILL RESULT IN EXTREME FIRE
BEHAVIOR AND EXPLOSIVE FIRE GROWTH ACROSS PORTIONS OF WEST AND
CENTRAL WYOMING THROUGH THIS EVENING.  PLEASE SEE RED FLAG WARNING
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE EXPECTED
WITH STORMS MOST NUMEROUS ACROSS THE SOUTHWEST.  THE COMBINATION OF
THE POTENTIAL FOR LIGHTNING TO IGNITE NEW FIRES ALONG WITH BREEZY TO
WINDY CONDITIONS WILL RESULT IN CONTINUED CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTH AND WEST CENTRAL.  CONTINUED VERY DRY...
WARM AND BREEZY TO WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE NORTH CENTRAL AND EAST.  PLEASE SEE
RED FLAG WARNING AND FIRE WEATHER WATCH PRODUCTS FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Casper Mountain

When
September 9, 3:30 PM MST to September 16, 7:00 PM MST
Where
Casper Mountain forecast zone
Property damage
$4.0 million
Reported by
Park/Forest Service
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411972.